Hail, Haskell
- When
- January 21, 4:47 PM CST
- Where
- Haskell County, Lequire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.100, -95.100
Strong to severe thunderstorms developed during the afternoon and early evening hours of the 21st over eastern Oklahoma as a cold front moved into the area from the west. The strongest storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed during the afternoon and early evening hours of the 21st over eastern Oklahoma as a cold front moved into the area from the west. The strongest storm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 21, 2:18 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 218 PM CST Sun Jan 21 2018 .DISCUSSION... Main concern for this forecast package is the severe weather potential over the next 8 to 10 hours across portions of eastern Oklahoma and western Arkansas. Deep layer moisture has increased today per blended TPW products, especially across parts of the area to the southeast of I-44. In response, instability has increased some over the past few hours areawide, with mesoanalysis showing MUCAPEs currently from 500-1000 J/kg in parts of far southeast Oklahoma. Scattered showers have developed early this afternoon within the moist axis, although no lightning strikes have yet been detected to the north of the Red River. Some destabilization should continue through the mid to late afternoon hours, with strong wind fields supporting at least some potential for initial low-topped supercell development and an eventual transition to a linear structure. Damaging winds will be the main severe weather threat, with tornado potential being a secondary concern. Very high low level shear exists in parts of far southeast Oklahoma and west central Arkansas, which is consistent with local ensembled updraft helicity progs, and as such, the highest chance of a tornado will be located in this region, likely to the south and east of a line from Ozark to Fort Smith to Wilburton to Antlers. That being said, a nonzero tornado threat will exist almost all the way north to I-44. Instability will diminish through the evening hours, with the shower and thunderstorm chance ending between midnight and 3 am Monday. Wraparound cloud cover will overspread mainly northeast Oklahoma and northwest Arkansas during the day Monday, leading to a cloudy and blustery day, as westerly winds should also gust to near 40 mph at times. A Wind Advisory may be required tomorrow for some areas north of I-40. The windy conditions, low relative humidities, and lower cloud cover in parts of east central and southeast Oklahoma could lead to an increased fire danger tomorrow afternoon in locations that do not receive appreciable rainfall today and tonight. Tuesday through Thursday should be fairly quiet with temperatures near to above normal and dry conditions. Fire danger may increase some on Thursday as winds increase ahead of the next storm system that will move through Friday and into Saturday. Moisture does not look as abundant ahead of this system, with no more than an isolated thunderstorm chance across southeast Oklahoma and west central Arkansas Friday night. Cooler and drier weather will arrive behind the system to close out next weekend. && .PRELIMINARY POINT TEMPS/POPS... TUL 41 49 29 54 / 10 10 0 0 FSM 42 53 32 54 / 90 0 0 0 MLC 42 52 30 55 / 40 0 0 0 BVO 40 47 28 52 / 10 10 0 0 FYV 41 46 29 49 / 90 10 0 0 BYV 41 47 29 48 / 100 10 10 0 MKO 39 49 28 52 / 50 0 0 0 MIO 40 45 28 50 / 70 10 10 0 F10 40 50 29 54 / 20 0 0 0 HHW 42 56 32 57 / 90 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && LONG TERM....22
Hazardous Weather Outlook National Weather Service Tulsa OK 1200 PM CST Sun Jan 21 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-221130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1200 PM CST Sun Jan 21 2018 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING / ELEVATED FIRE DANGER MONDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Limited. AREA...East of highway 69, south of highway 412. ONSET...After 3 PM. SEVERE THUNDERSTORM. RISK...Elevated. AREA...East of highway 69. ONSET...After 3 PM. FLASH FLOOD. RISK...Limited. AREA...East of highway 69. ONSET...After 6 PM. HEAVY RAIN. RISK...Limited. AREA...East of highway 69. ONSET...After 6 PM. SIGNIFICANT WINDS. RISK...Limited. AREA...Much of northeast Oklahoma and northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Much of eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. DISCUSSION... There is a slight or elevated risk for severe storms later this afternoon and evening east of highway 69 and south of highway 412, covering portions of east central and southeast Oklahoma, as well as much of northwest and west central Arkansas. Damaging winds will be the primary threat. However, isolated tornadoes and marginally severe hail will also be possible with the strongest storms. There is a marginal or limited risk of severe storms across portions of northeast and east central Oklahoma. Storms are expected to form by mid afternoon along a zone of increasing low level convergence ahead of a cold front/dryline. A secondary round of scattered storms is expected to develop along the cold front during the evening. Increasing low level moisture over eastern Oklahoma and western Arkansas will combine with plenty of wind shear and weak to possibly moderate instability to bring severe weather potential. Low level shear will be sufficient to support the potential for a few isolated tornadoes. Instability will be the main limiting factor to a more widespread and organized severe weather threat. All storm activity should move east toward central Arkansas by around midnight tonight. Strong south winds, with gusts to near 40 mph, will persist for the remainder of the day. The strong winds and favorable fuel conditions will raise fire weather concerns, however the overall fire danger will be limited by higher moisture/humidity in the air. The dry air behind the cold front is not expected to move into the region until after dark, limiting the overall fire weather threat. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...High Wind Potential...High Fire Weather Potential. TUESDAY thru THURSDAY...No Hazards. FRIDAY...High Wind Potential. SATURDAY...No Hazards. EXTENDED DISCUSSION... Strong and gusty west winds on Monday behind the cold front, combined with drier air that will then be in place, will elevate fire weather concerns. An elevated fire danger is forecast over much of eastern Oklahoma and western Arkansas. Conditions will be conducive for the rapid growth and spread of wildfires. Strong south winds will return toward the end of the week ahead of the next storm system. The winds will raise fire weather concerns as well. weather.gov/tulsa contains additional information. Lacy
Special Weather Statement
National Weather Service Tulsa OK
406 PM CST SUN JAN 21 2018
OKZ074-075-212230-
Haskell OK-Latimer OK-
406 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HASKELL AND WESTERN
LATIMER COUNTIES UNTIL 430 PM CST...
At 406 PM CST, a strong thunderstorm was located 4 miles north of
Higgins, moving northeast at 45 mph.
Pea to Dime size hail and wind gusts up to 50 mph will be possible
with this storm.
Locations in or near the path include...
Wilburton... Kinta...
Damon... Higgins...
Lequire... Robbers Cave State Park...
Gowen... Panola...
Lewisville...
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3485 9552 3486 9551 3491 9551 3503 9540
3503 9535 3510 9535 3528 9519 3511 9494
3475 9537
TIME...MOT...LOC 2206Z 219DEG 40KT 3487 9540
LacySpecial Weather Statement
National Weather Service Tulsa OK
412 PM CST SUN JAN 21 2018
OKZ049-076-212245-
Pushmataha OK-Le Flore OK-
412 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA AND
SOUTHWESTERN LE FLORE COUNTIES UNTIL 445 PM CST...
At 412 PM CST, a strong thunderstorm was located 6 miles east of
Albion, moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Talihina... Fanshawe...
Albion... Talimena State Park...
Whitesboro... Lake Wister State Park...
Summerfield...
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3463 9512 3468 9510 3468 9506 3475 9506
3486 9501 3486 9500 3489 9500 3494 9497
3494 9493 3500 9493 3488 9465 3454 9493
TIME...MOT...LOC 2212Z 208DEG 28KT 3465 9499
LacySpecial Weather Statement National Weather Service Tulsa OK 440 PM CST SUN JAN 21 2018 OKZ063-068-069-212315- Adair OK-Cherokee OK-Delaware OK- 440 PM CST SUN JAN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DELAWARE... NORTHWESTERN ADAIR AND NORTHEASTERN CHEROKEE COUNTIES UNTIL 515 PM CST... At 440 PM CST, a strong thunderstorm was located 4 miles northeast of Tahlequah, moving northeast at 35 mph. Wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Tahlequah... Kansas... Oaks... Twin Oaks... Scraper... A tornado watch remains in effect until 1100 PM CST for northeastern Oklahoma. LAT...LON 3590 9490 3596 9504 3624 9485 3614 9458 TIME...MOT...LOC 2240Z 213DEG 31KT 3597 9492
The Western Arkansas radar (KSRX), 70 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729528.